Alert archive / Florida / Small Craft Advisories in 2023
Small Craft Advisory 13, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Mar 8, 2023, 4:24 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2023, 4:24 PM EST (21:24 UTC)
- Expired
- Mar 9, 2023, 4:29 AM EST
- In force
- 12 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
891 WHUS72 KKEY 082124 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 424 PM EST Wed Mar 8 2023 GMZ031>035-042>044-052>055-072>075-090530- /O.NEW.KKEY.SC.Y.0013.230308T2124Z-230309T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 424 PM EST Wed Mar 8 2023 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds will increase to near 20 knots tonight. Seas will build quickly, although seas 7 feet or greater may not be realized until Thursday. * WHERE...Straits of Florida, Hawk Channel, Gulf waters including the Dry Tortugas, and Florida Bay. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
2 follow-up statements
039 WHUS72 KKEY 090323 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1023 PM EST Wed Mar 8 2023 GMZ031>035-042>044-052>055-072>075-091000- /O.CON.KKEY.SC.Y.0013.000000T0000Z-230309T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1023 PM EST Wed Mar 8 2023 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds will increase to near 20 knots overnight. Seas will build quickly, although seas 7 feet or greater may not be realized until Thursday. * WHERE...Straits of Florida, Hawk Channel, Gulf waters including the Dry Tortugas, and Florida Bay. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
591 WHUS72 KKEY 090929 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 429 AM EST Thu Mar 9 2023 GMZ031>035-042>044-052>055-072>075-091030- /O.CAN.KKEY.SC.Y.0013.000000T0000Z-230309T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 429 AM EST Thu Mar 9 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have subsided below criteria and therefore the Small Craft Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:01 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 8, 3:01 PM EST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Key West FL 301 PM EST Wed Mar 8 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 237 PM EST Wed Mar 8 2023 Water vapor imagery highlights a maelstrom of Pacific short waves across the CONUS, with a Rex block over the North Atlantic, and an Omega block over the North Pacific. This large scale pattern will maintain a progressive pattern across the CONUS, with interactions between the messy short waves becoming difficult to resolve consistently by the global models. The first weather maker is on our doorstep, with a back door cold front nearing South Florida, where scattered showers are just offshore and northeast winds along the coast are gusting over 20 knots. The Keys are in the lee of the heated Mainland, where sea breezes are bubbling, effectively disrupting the gradient along the island chain. Variable winds average 2 to 7 knots at the marine observation platforms. Temperatures range from 80 to 85 with dewpoints near 70. Skies are sunny and the KBYX radar detects the tops of a few showers and fires over the Mainland, with nothing near the Keys. .FORECAST... After tonight's back door cold front, with the arrival delayed until after midnight, northeast to east winds will increase to near 20 knots and dewpoints will drop into the lower to mid 60s. The convergence along the east-northeast wind shift will give good chances for rainfall for the Keys, although we have held at 50%, which is below the consensus. Breezes will diminish somewhat on Thursday only to surge again from the east-southeast Thursday night. For the Friday through Wednesday time frame, we count no less than two complete shifts around the compass. These wildly shifting winds will be a direct result of two episodes of transient cyclogenesis across the western North Atlantic, with the exact size, location, and timing of these low pressure systems controlling the wind direction and magnitude across the Keys. This forecast cycle is largely the same as the overnight crew, with a few veering tweaks to the wind directions, and also the removal of rain chances Saturday night through Sunday night. Our goal through the next several days will be to maintain forecast continuity, which on-the-whole will verify better than the run- to- run changes by the global models trying to make sense of the Pacific maelstrom. && .MARINE... Issued at 237 PM EST Wed Mar 8 2023 Small Craft Advisory in effect for all coastal waters of the Florida Keys due to northeast to east winds increasing to near 20 knots. From synopsis, northeast to east breezes will freshen tonight as a backdoor cold front moves westward through the coastal waters of the Florida Keys. Fresh easterly breezes Thursday and Thursday night will diminish and veer to the southeast on Friday, and continue to veer to the west on Saturday. Breezes will box around the compass Sunday through Monday, then return to the west by Monday night. && .AVIATION... (18Z TAFS) Issued at 237 PM EST Wed Mar 8 2023 VFR conditions will prevail at both terminals through the TAF period with potential for a sub-VFR CIGS tempo around 18Z/9th. Surface winds are northerly at 10 knots or less through this evening then will become northeast and freshen as frontal boundary moves through. Showers can be expected when the wind begins to shift around 02Z/9th. && .PRELIMINARY POINT TEMPS/POPS... Key West 74 80 71 80 / 50 40 20 20 Marathon 74 81 71 81 / 50 30 10 10 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....AP Data Acquisition.....BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 8, 6:01 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 601 AM EST Wed Mar 8 2023 FLZ076>078-GMZ031>035-042>044-052>055-072>075-091115- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 601 AM EST Wed Mar 8 2023 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Freshening northeast to east breezes are expected tonight as a backdoor cold front moves westward across the Florida Keys. As a result, the strengthening winds and building seas may result in Small Craft Advisory conditions. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Fresh east breezes will continue into Thursday and Thursday night. As a result, Small Craft Advisory conditions continue through this period. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Small Craft Advisories in Florida, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.